MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ PANOPTIX TRIFOCAL IOL; LENS, MULTIFOCAL

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ PANOPTIX TRIFOCAL IOL; LENS, MULTIFOCAL
Model Number TFNT00
Medical Device Problem Code Scratched Material (3020)
Health Effect - Clinical Codes Corneal Abrasion (1789); Blurred Vision (2137)
Date of Event 12/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Evaluation summary: the product was returned for analysis.Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.Results from the product history record review indicated the product met release criteria.Qualified associated products were indicated.There have been no other complaints reported in the lot number.A company representative has discussed the case with the surgeon.The primary concern is they are unable to account for the reflection seen in the corneal tomography.Reviewed several possible associated factors with no clear associations identified.Surgeon was appreciative of the discussion.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A certified ophthalmic assistant reported that following an intraocular lens (iol) implantation procedure, the patient experienced blurry inferior vision "like looking through foggy water" since surgery.A corneal abrasion was resolved by postoperative day 4 with no treatment.Post op scan shows inferior glare on cornea.The image was repeated multiple times and every scan shows glare in the same position.Additional information was provided indicating that small forcep teeth marks were observed on the lens during a postoperative examination.Additionally, pieces of the iol were received which would indicate that the iol was exchanged as planned.
 
Additional Manufacturer Narrative
Evaluation summary: the lens was returned in a specimen cup.Solution is dried on the lens.Haptic damage was observed.The optic is cut into multiple pieces, typical of insertion and removal.The returned portions of cut optic has multiple scratches and scuff marks in the shape of an instrument used to grasp the lens.Additional small cracks are observed near the cut damage.The lens was cleaned with lphse for further evaluation.The lens was allowed to dry.Upon drying other then the observed damage, the lens appears clear.Power and resolution testing could not be conducted due to the extensive optic damage.The file indicated the use of a qualified cartridge, with a handpiece, and viscoelastic.The product investigation could not identify a root cause for the reported "persistent blurry inferior vision, corneal abrasion" complaint.There were no other surface inconsistencies or other possible factors observed that might have contributed the reported concerns.The lens appears clear, excluding the cut areas.The power and resolution of each lens is 100% evaluated during the manufacturing process to determine acceptability per model and diopter.The reported forcep marks were observed.All lenses are 100% inspected for cosmetic attributes and the damage exhibited by the returned complaint sample would not have met release criteria.Based on our observation, and the review of manufacturing records, it can be reasonably concluded that the damage is not manufacturing related.Due to the presence of surgical solution and the condition of the returned sample, the damage is most likely related to customer handling.A company representative has discussed the case with the surgeon.The primary concern is they are unable to account for the reflection seen in the corneal tomography.Reviewed several possible associated factors with no clear associations identified.Surgeon was appreciative of the discussion.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ PANOPTIX TRIFOCAL IOL
Common Device Name
LENS, MULTIFOCAL
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
MDR Report Key11595533
Report Number1119421-2021-00698
Device Sequence Number3606184
Product Code MFK
UDI-Device Identifier00380652415095
UDI-Public00380652415095
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P040020
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2024
Device Model NumberTFNT00
Device Catalogue NumberTFNT00U250
Device Lot Number12743607
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2021
Initial Date Received by Manufacturer 03/11/2021
Supplement Date Received by Manufacturer04/05/2021
Initial Report FDA Received Date03/31/2021
Supplement Report FDA Received Date04/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; MONARCH III IOL DELIVERY SYSTEM, INJECTOR; PROVISC OPHTHALMIC VISCOSURGICAL DEVICE; UNSPECIFIED FORCEPS; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; MONARCH III IOL DELIVERY SYSTEM, INJECTOR; PROVISC OPHTHALMIC VISCOSURGICAL DEVICE; UNSPECIFIED FORCEPS
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR